NEWS & EVENTS

Case of the Month -December 2016

FIDSSA case of the month- November 2016

Dr Max Peter Winkler, Hout Bay Family Medical Centre, Cape Town (SASTM)

Acute drug induced hepatoxicity in a patient recently returned from Fiji.

In July 2015 a 20-year old woman presented to general practice with a 3 week history of worsening nausea, loss of appetite and jaundice. She had recently returned from 3 month trip to Fiji where she had been working as volunteer teacher on one of the rural outer islands of the Fijian archipelago. Prior to travel she was seen at a local travel clinic and was immunised for hepatitis A and typhoid fever.

She gave no history of any recent febrile illness but was bitten by mosquitoes while away. She was currently taking a combined oral contraceptive pill that she had started before leaving South Africa, and she was not on any other medication. She admitted to occasional alcohol use and smoking while away. She denied any illicit drug use but does admit to frequently drinking a traditionally prepared Kava drink with the local inhabitants in Fiji “on more days than not”.

On examination the patient was stable and apyrexial, she was jaundiced with some abdominal tenderness in the RUQ and 1-2 cm hepatomegaly. She had a normal CNS examination, and no other signs of acute liver failure were noted.

Total Bilirubin101 (H) umol/L 5-21 umol/L
Conjugated Bilirubin60 (H) umol/L<3.4 umol/L
Unconjugated Bilirubin41 (H)umol/L2-17 umol/L
ALP 71 IU/L30-120 IU/L
GGT 167 (H) IU/L<38 IU/L
ALT 2175 (H) IU/L<35 IU/L
AST 1998 (H) IU/L<35 IU/L
Table 1 liver Biochemistry results 15/07/15

Autoimmune markers and viral serology for hepatitis A, B and C were all negative. An ultrasound of the liver was normal and no signs of biliary tract obstruction or intra hepatic masses were found.

Q1: What further investigations are neede to make a definitive diagnosis?


Continue to Answer 1

Facebook